Format

Send to

Choose Destination

SSRIs and SNRIs: A review of the Discontinuation Syndrome in Children and Adolescents.

Author information

1
Department of Psychiatry, Royal Inland Hospital, Kamloops, British Columbia.

Abstract

OBJECTIVE:

To review the occurrence, clinical relevance and characteristics of the discontinuation syndrome in children and adolescents who have been on a selective serotonin reuptake inhibitor (SSRI) or a serotonin/norepinephrine re-uptake inhibitor (SNRI) for various conditions as an update for physicians prescribing these medications in this population.

METHOD:

An on-line literature search was done using MEDLINE, PubMed, CINAHL, PsychARTICLES, and PsychINFO with the following key words: selective serotonin reuptake inhibitors or SSRIs, serotonin/norepinephrine re-uptake inhibitors or SNRIs, discontinuation syndrome, pediatric or children or adolescents, occurrences and characteristics.

RESULTS:

Not a single randomized placebo-controlled trial was found that addresses this condition solely in the child and adolescent population. A couple of papers written by the same authors indicate that children and adolescents taking an SSRI definitely experience discontinuation reactions that can be mild, moderate or severe when the medication is stopped suddenly or high doses are reduced substantially. Among the SSRIs paroxetine seems to be the worst offender and fluoxetine the least while sertraline and fluvoxamine tend to be intermediate. However, the most serious discontinuation reactions came from the SNRI venlafaxine. There was no study or reports found on citalopram, another SSRI that is commonly prescribed in children and youth. While the adult literature abounds with papers describing the different aspects of this condition including clinical features, diagnostic criteria, management and prevention, the limited information available to-date in children and adolescents indicate that the essential features of the discontinuation syndrome may not be significantly different than in adults. There were no specific characteristics identified relating to the child population.

CONCLUSION:

In considering the use of an SSRI in children, physicians must seriously weigh the not so clear benefits against the risks of adverse reactions including the discontinuation syndrome. The frequency and severity of this reaction seem dependent on the SSRI half-life and although children metabolize drugs much faster than adults the reactions to-date have been reported as similar. The use of fluoxetine with its long half-life appears safer in this respect with paroxetine and venlafaxine causing the most concerns. Patients and their families should be well informed of the risks of stopping the medication abruptly and instructed not to do so without consulting their physician. Physicians in Canada who are using these medications off-label in children need to be knowledgeable and vigilant about such adverse reactions. These could be avoided through adequate follow ups which will also ensure better adherence. They may benefit from this review even though the information comes mostly form the adult literature. More prospective studies are needed to clarify this issue and identify any specific features relating to the pediatric population.

KEYWORDS:

adolescents; adverse effects; children; discontinuation; selective serotonin reuptake inhibitor; serotonin/norepinephrine re-uptake inhibitor

PMID:
21286371
PMCID:
PMC3024727

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center